North Carolina, 2017

Damaging Winds in North Carolina, May 11, 2017

May 11, 2017 · NWS RAH · 16 events in 4 counties and zones

One severe cluster produced scattered wind damage along a northwest to southeast wind swath extending from Orange county to Johnston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$2,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

One severe cluster produced scattered wind damage along a northwest to southeast wind swath extending from Orange county to Johnston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 7:01 PM EST, 54 minutes earlier.

Area forecast discussion, May 11, 7:01 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
801 PM EDT Thu May 11 2017

.SYNOPSIS...
A quasi-stationary front stretching from west-central VA to
northeastern NC will settle southwestward through central NC as a
cold front late tonight. The front will stall and become stationary
once again over southern NC or northern SC on Fri, ahead of an area
of low pressure that will track along it and up the southern Middle
Atlantic coast late Fri and Fri night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM EDT Thursday...

Main weather focus this evening will be on the potential for locally
strong/severe thunderstorms which may threaten the far northeast
Piedmont and northern coastal plain. These storms may not develop
until close to sunset during the evening hours, awaiting the arrival
of a mid level perturbations exiting the central Appalachians.
Severe weather parameters not overly impressive at this time though
this may become better with time by sunset. Effective bulk shear is
impressive at 45-50kts, supportive of organized convection, though
SBCAPE is 1500-2000 J/KG, likely not as strong due to considerable
cloudiness. Supercell composite has increased to 4 across the far
northeast Piedmont, thanks to the shear, and this is expected to
expand southeastward into the northern coastal plain shortly after
sunset. While the main severe weather threats will be large hail and
locally damaging straight line winds, presence of a sfc boundary
from central VA into northeast NC will enhance low level helicity.
Any storm that intersects or rides along this boundary will have an
enhanced risk to produce a weak tornado.

The passage of the mid level perturbation to our north will aid to
propel the stalled sfc boundary southward across central NC late
this evening through the overnight. Northeast flow behind the front
usher a cooler stable air mass along with a deck of low clouds and
spotty light rain or drizzle. Overnight temperatures will vary from
the mid-upper 50s north half to the lower 60s south half.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...

The sfc boundary will lie immediately south-southwest of central NC
Friday. Low level ne flow will advect a cooler stable air mass into
our region, resulting in extensive cloudiness and spotty light rain.
Temperatures will be a solid 15-20 degrees colder than temps this
afternoon. Another mid level disturbance will approach from the west
Friday afternoon, increasing the threat for showers and possibly a
few t-storms near the SC border. Similar to today, effective bulk
shear impressive at 45-55 kts, though buoyancy lacking as MLCAPE
below a 1000 J/kg in vicinity of the SC border. Thus, severe storm
threat late Friday/Friday evening confined to the far southern
counties with the main hazard locally damaging winds.

Wide temperature variance across the region Friday with highs only
60-65 north of highway 64, warming to the mid 70s near the SC border.

The mid level perturbation will cross our area Friday night, leading
to scattered/numerous showers and a few storms. While locally heavy
rainfall possible, showers/storms should be progressive enough to
prevent widespread flooding issues. Min temps mid-upper 50s nw to
lower 60s south and southeast. ~WSS

The track of the surface wave should be along the coast, or moving
offshore between 12z-18z/Saturday according to the latest guidance.
A NNE low level flow is expected to bring CAA into our region behind
the departing low. The timing of the ending of the showers will be
tied to the departing low pressure. It appears that much of central
NC should be on the cool, stable, low level flow behind the cold
front and departing system especially Saturday morning. Some drying
is expected to spread in from the west Saturday afternoon. We will
continue to favor undercutting statistical guidance for highs
Saturday by a category or two due to the expected cooler low level
northerly flow and extensive cloudiness. Expect highs in the mid 60s
to mid 70s N to S. Skies should clear Saturday night as high
pressure builds in from the west. Lows in the mid 40s north to mid
50s SE expected. ~Badgett

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1245 PM Thursday...

Warming and drying expected, especially mid week.

Early in the week, the system is expected to be slow to move away
from the mid-Atlantic states. This will keep the low level flow from
the north and northeast Sunday into Monday. However, as this system
departs, a strong ridge is expected to build over the SE states.
This will bring sunny and warm to hot temperatures by Wednesday and
Thursday. Early projections indicate that 85-90 degree readings
should be common then, with lows in the 60s.

&&

.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
As of 800 PM Thursday...

24-Hour TAF period: Thunderstorms will continue to move into and
through the region from the north-northwest along the stalled
surface boundary during the next several hours. Best chances for a
thunderstorm to affect a terminal will be the northern and eastern
most terminals...KRWI...KGSO...KRDU. KINT may also get some rain and
possible thunder but is on the western periphery of the best
instability. KFAY has the lowest probability, although it cannot be
ruled out. Strong gusty winds, reduced visibilities and heavy rain
can be expected with the storms.

After 03Z or so, the front will progress southwestward through
Central NC, resulting in reduced cigs to the IFR/LIFR range with a
wind shift to more northeasterly around 10 kts. Expect sub-vfr cigs
and visbys to persist through the remainder of the 24-hour TAF
period once they set in (lowest in the Triad and highest at KFAY).
Periods of light rain/drizzle will also be possible. -KC

Looking ahead: Another low pressure system will approach from the
west late Friday and cross our region Friday night through early
Saturday. Another round of strong-locally severe convection will
occur, with the greatest threat for strong/severe storms primarily
south of the Triad and near KFAY between 00Z-06Z Saturday. Otherwise
widespread IFR/MVFR ceilings will persist. Improving aviation
conditions expected to spread west-to-east across central NC
Saturday afternoon through Saturday evening. VFR parameters should
exists Sunday through Tuesday. -WSS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS/Badgett
LONG TERM...Badgett
AVIATION...KC/WSS
Hazardous weather outlook, May 11, 6:51 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
751 PM EDT Thu May 11 2017

NCZ007>011-022>028-040>043-078-130000-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Wayne-
751 PM EDT Thu May 11 2017

...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ073>077-083>086-088-089-130000-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
751 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 11, 7:03 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
803 PM EDT THU MAY 11 2017

NCZ007>009-022>025-120100-
Guilford NC-Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-
Orange NC-
803 PM EDT THU MAY 11 2017

...A line of strong thunderstorms will affect portions of Guilford...
southwestern Vance...northwestern Durham...Alamance...Person...
Granville and northern Orange Counties Until 900 PM EDT...

At 803 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Ellisboro to near
Virgilina. Movement was southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Oxford, Roxboro,
Hillsborough, Creedmoor, Kernersville and Mebane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.

LAT...LON 3654 7873 3622 7838 3617 7842 3618 7849
      3615 7851 3591 7982 3592 8000 3600 8005
      3626 8004 3624 7916 3650 7914
TIME...MOT...LOC 0003Z 326DEG 16KT 3631 7994 3649 7879

23
Special weather statement, May 11, 7:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
848 PM EDT THU MAY 11 2017

NCZ028-120130-
Edgecombe NC-
848 PM EDT THU MAY 11 2017

...A strong thunderstorm will affect portions of Edgecombe County
Until 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking A strong thunderstorm near
Rocky Mount, moving southeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Tarboro, Princeville, Whitakers, Conetoe, Speed,
Leggett, Kingsboro and Battleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3580 7747 3575 7754 3594 7780 3601 7777
      3611 7771 3607 7753 3606 7754 3604 7753
      3604 7747 3602 7744 3600 7743 3601 7741
      3600 7741 3590 7734
TIME...MOT...LOC 0048Z 296DEG 27KT 3600 7768

77
Special weather statement, May 11, 7:54 PM EST, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT THU MAY 11 2017

NCZ008-009-024>026-041-120200-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-Orange NC-
854 PM EDT THU MAY 11 2017

...A line of strong thunderstorms will affect portions of Franklin...
southwestern Vance...Durham...Wake...southern Granville and central
Orange Counties Until 1000 PM EDT...

At 852 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 6 miles west of Oxford to
Hillsborough. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Oxford, Hillsborough, Creedmoor,
Louisburg, Wake Forest and Garner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.

LAT...LON 3610 7808 3581 7827 3564 7857 3584 7891
      3587 7891 3587 7895 3603 7925 3624 7884
      3624 7880 3626 7880 3635 7862
TIME...MOT...LOC 0052Z 296DEG 41KT 3632 7871 3607 7913

77

The radar

The Raleigh/Durham radar (KRAX), 73 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 11, 7:55 PM EST to 8:02 PM EST
Where
Orange County, 1.78 mi NE of Hillsborough to 2.07 mi N of Blackwood
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
36.100, -79.100

Approximately one dozen trees were blown down along Governor Burke Road, NC Highway 86 and New Hope Church Road.

Thunderstorm Wind, Orange

When
May 11, 8:04 PM EST
Where
Orange County, 1.56 mi NE of Glenn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.047, -79.011

One tree was blown down and blocking the road on Pleasant Green Road at the Eno River Bridge.

Thunderstorm Wind, Durham

When
May 11, 8:06 PM EST
Where
Durham County, 0.89 mi NE of Huckleberry Spg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.060, -78.940

One tree was blown down near the 3200 Block of Rose of Sharon Road.

Thunderstorm Wind, Orange

When
May 11, 8:06 PM EST
Where
Orange County, 1.31 mi ESE of Blackwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.970, -79.050

One tree was blown down and was blocking the road at 104 Fox Ridge Road.

Thunderstorm Wind, Durham

When
May 11, 8:08 PM EST
Where
Durham County, 1.12 mi W of Huckleberry Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.050, -78.970

One tree was blown down in a wooded area.

Thunderstorm Wind, Durham

When
May 11, 8:11 PM EST
Where
Durham County, 1.55 mi WSW of West Durham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.995, -78.947

One tree was blown down near the intersection of Cameron Blvd and Science Drive.

Thunderstorm Wind, Durham

When
May 11, 8:12 PM EST
Where
Durham County, 0.8 mi SE of West Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.990, -78.912

A large tree fell and crashed into a home on Vickers Avenue. Monetary damages were estimated.

Thunderstorm Wind, Durham

When
May 11, 8:15 PM EST
Where
Durham County, 0.48 mi WNW of East Durham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.982, -78.878

One tree was blown down at the 1900 block of Angier Avenue.

Thunderstorm Wind, Durham

When
May 11, 8:17 PM EST
Where
Durham County, 1.02 mi NW of Few
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.941, -78.912

One tree was blown near the intersection of Martin Luther King Jr Blvd and Stratford Lakes Drive.

Thunderstorm Wind, Wake

When
May 11, 8:28 PM EST
Where
Wake County, 1.38 mi NE of Leesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.912, -78.710

One tree was blown down and blocking the road near the intersection of Rock Creek Road and Timberlane Court.

Thunderstorm Wind, Wake

When
May 11, 8:37 PM EST
Where
Wake County, 1.79 mi WNW of Neuse
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.908, -78.600

One tree was blown and blocking the road near the intersection of Durant Road and Falls of Neuse Road.

Thunderstorm Wind, Wake

When
May 11, 8:38 PM EST
Where
Wake County, 1.74 mi NE of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.814, -78.644

One tree blown down onto power-lines at Anderson Drive and White Oak Road.

Thunderstorm Wind, Wake

When
May 11, 8:39 PM EST
Where
Wake County, 1.03 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.801, -78.652

Trees and power-lines blown down at Jarvis Street near Cameron Village.

Thunderstorm Wind, Wake

When
May 11, 8:39 PM EST
Where
Wake County, 1.66 mi NNW of Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
35.890, -78.686

A large tree fell through the roof of a home in the Stonehenge Neighborhood. Monetary damages were estimated.

Thunderstorm Wind, Johnston

When
May 11, 9:05 PM EST
Where
Johnston County, 3.5 mi N of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.700, -78.480

One tree blown down on Mial Plantation Road.

Thunderstorm Wind, Johnston

When
May 11, 9:05 PM EST
Where
Johnston County, 2.35 mi ESE of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.720, -78.230

One tree was blown down onto NC Hwy 222 and NC HWY 231.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696768, 696769, 696770, 696771, 696772, 696774, 696777, 696778, 696779, 696782, 696783, 696786, 696788, 696789, 696791, 696793.